Indiana, 2025Flooding in Indiana, July 19, 2025
July 19, 2025 · NWS IWX · 3 events in 3 counties and zones
An Mesoscale Convective Vortex moved through the US 30 corridor resulting in flooding rain on its northern edge. 72 of rain in just under 15 minutes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An Mesoscale Convective Vortex moved through the US 30 corridor resulting in flooding rain on its northern edge. The Northern Indiana NWS office recorded 0.72 of rain in just under 15 minutes. Rain totals of 3 to nearly 5 inches was common in La Porte, St. Joseph, Elkhart, De Kalb, and Noble Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 19, 12:17 PM EST, 1 hour 43 minutes earlier. Its key messages:
- Showers and thunderstorm chances will increase this afternoon and evening (mainly between 1 and 7 pm EDT). Some of the storms may be strong to severe, with the primary threats damaging winds, heavy rain and localized flooding.
- Additional shower and thunderstorm chances exist later tonight into Sunday evening, but confidence in areas most likely to be impacted is low as influence of today's storms and final frontal position will be key.
- A significant period of dangerous heat and humidity is expected to build in from the middle to the end of next week, with heat indices in excess of 100 degrees anticipated.
Area forecast discussion, Jul 19, 12:17 PM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
117 PM EDT Sat Jul 19 2025
.KEY MESSAGES...
- Showers and thunderstorm chances will increase this afternoon
and evening (mainly between 1 and 7 pm EDT). Some of the
storms may be strong to severe, with the primary threats
damaging winds, heavy rain and localized flooding.
- Additional shower and thunderstorm chances exist later tonight
into Sunday evening, but confidence in areas most likely to be
impacted is low as influence of today's storms and final
frontal position will be key.
- A significant period of dangerous heat and humidity is
expected to build in from the middle to the end of next week,
with heat indices in excess of 100 degrees anticipated.
&&
.DISCUSSION...
Issued at 355 AM EDT Sat Jul 19 2025
Showers and storms have been impacting southern MN into N WI the
past several hours. The most organized area has remained focused
in southern MN where low 70 dewpoints are feeding into the
cluster of storms. Models have struggled to handle the overall
evolution of the upstream convection, with HRRR finally seeming
to have caught on to the overall scenario. This area of storms
is likely to drift ESE along the CAPE/theta-e gradient. Thus
far these have been sub-severe, with some potential for upscale
growth with time as it moves across NE Iowa through 12Z as noted
in the most recent SWOMCD. Have trimmed pops considerably
through 15Z. Current alignment of likely pops is oriented more
SW to NE and progressive across the CWA, but anticipated
location of the instability gradient and trends in HRRR suggest
SW third to half of the area (roughly US-30 south and east) may
have the best chance for a line of strong to severe storms as it
arrives during peak heating. Slight risk was maintained by SPC
for the entire area, but could see some changes in later
outlooks to focus the greatest threat to the area noted above.
Locally heavy rain will remain a concern, but progressive nature
should limit overall flooding potential. A weak front will
drop south into the area tonight into Sunday with yet another
gradient in moisture setting up. Inherited likely pops in the
south have been capped at upper chance given an increasing
likihood that the further SW track of storms this afternoon will
effectively limit chances overnight.
Effective boundary will likely remain across portions of central
IL and IN Sunday, with the bulk of new storm development likely
to reside in these areas. Far southern counties remain clipped
by a marginal risk for severe on DY2 with axis of excessive
rainfall also south of the area. While skeptical on inherited
likely pops through the day, will leave them alone to see what
transpires over the next 24 hours wrt to the best axis for
storms.
Upper level flow begins to flatten, briefly for Monday and
Tuesday with seasonable temperatures and most likely dry
conditions. Expansive upper level ridge will then begin its push
north, introducing a period of increasingly hot and humid
conditions for mainly Wed and Thur with highs near or above 90
and heat indices of 100 degrees or higher. Can't rule out a
stray storm or 2 in what will be a very unstable, but likely
capped environment. Models disagree on how soon the ridge will
flatten in the Fri to Sat time frame.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1259 PM EDT Sat Jul 19 2025
Upstream MCS has degenerated into rain with a few embeded
storms. Some convection was trying to get going near LAF, but
strong evidence storm development will be delayed with overcast
skies already over most of northern Indiana. Kept a window of
active storms this afternoon including SBN, but confidence is
building that there may not be thunder there (SBN). Kept
lingering thunderstorms at FWA. RAP and HRRR models keep FWA
active with a stream of energy topping the upstream ridge.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.
&&
DISCUSSION...Fisher
AVIATION...Skipper
Hazardous weather outlook, Jul 19, 3:15 AM EST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
415 AM EDT Sat Jul 19 2025
INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-200815-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
415 AM EDT Sat Jul 19 2025 /315 AM CDT Sat Jul 19 2025/
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...Today and tonight.
A period of showers and thunderstorms is expected this afternoon and
early evening. Damaging winds will be the main threat, along with
brief heavy rain.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Showers and thunderstorms are possible mainly south of Route 24
Sunday afternoon with locally heavy rain the main threat.
Hot and humid conditions return for Wednesday and Thursday with heat
indices in excess of 100 degrees expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
LMZ043-046-200815-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
415 AM EDT Sat Jul 19 2025
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...Today and tonight.
A period of showers and thunderstorms is expected this afternoon.
Locally higher winds and waves are possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
Flood, Elkhart
- When
- July 19, 2:00 PM EST to 5:01 PM EST
- Where
- Elkhart County, 1.8 mi ENE of Waterford Mills to 1.82 mi ENE of Waterford Mills
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 41.561, -85.799
Video received on Facebook from the Menards parking lot depicting water about 6 to 8 inches deep.
Flood, De Kalb
- When
- July 19, 2:30 PM EST to 5:30 PM EST
- Where
- De Kalb County, 1.04 mi W of Auburn to 1.02 mi W of Auburn
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 41.370, -85.070
Photo on social media of standing water, estimated to be a few inches deep, throughout a strip mall parking lot.
Flood, La Porte
- When
- July 19, 1:45 PM CST to 2:45 PM CST
- Where
- La Porte County, 0.52 mi W of La Porte
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 41.600, -86.730
Video was received on Facebook of water up to the bottom bumper of a Subaru. Estimated 6 to 8 inches deep.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, July 19 to 31, 2025$11 million · 1 event
- Hail and Damaging Winds in Nebraska, July 19, 2025$2.2 million · 4 in hail · 27 events
- Tornadoes in Ohio, July 19, 2025$215,000 · EF1 · 3 events
- Damaging Winds in Virginia, July 19, 2025$92,000 · 50 kt wind · 42 events
- Flash Flooding and Flooding in Indiana, July 19, 2025$86,000 · 52 kt wind · 16 events
- Flash Flooding and Flooding in Illinois, July 19, 2025$100,000 · 10 events
- Flash Flooding and Damaging Winds in North Carolina, July 19, 2025$41,000 · 50 kt wind · 20 events
- Hail and Damaging Winds in Wisconsin, July 19, 20254 injured · 1.75 in hail · 12 events
- Tornado in Wyoming, July 19, 2025EF1 · 1 event
- Hail and Damaging Winds in South Dakota, July 19, 20251 in hail · 19 events
- Damaging Winds in Alabama, July 19, 2025$16,000 · 52 kt wind · 6 events
- Flash Flooding in Maryland, July 19, 202515 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1276491, 1276492, 1276490.